Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Should I Have Stopped Taking My Statin Drug?

Monday, 07 Jun 2010 09:12 AM

Question: I am 64 years old and in excellent health. I run several miles weekly, work out with weights about three times each week, take Metamucil, and eat a sensible diet. But my cholesterol runs about 230 with an HDL of about 38-40. I tried Crestor for more than a year. It raised my HDL by about five points and lowered my LDL to 190. It also lowered my triglyceride level from about 200 to about 100.

Four months ago, I began worrying about the long-term effects of the statins and stopped the Crestor. Even though I increased my exercise, my cholesterol returned to the old levels. What do you recommend?

Dr. Hibberd's Answer:

Congratulations on your efforts to maintain a healthy lifestyle. Your regular aerobic exercise is what most people your age are missing. Unfortunately, some of us have genetic factors that cause our liver to manufacture excess cholesterol, and you clearly fall into this category.

Elevated cholesterol ratios are risk factors to be considered in concert with your family history (early heart disease, stroke, or diabetes), personal habits (smoking, exercise, alcohol use), underlying diseases (diabetes, hypertension, weight, thyroid, metabolism etc.), and medications (some affect cholesterol values).

Remember, we are dealing with risk factors, not absolute determinants of disease.

I understand your concern about the statins, but given your wonderful response and apparent lack of problems on your statin, perhaps you might reconsider.

Review your cardiac risk factors with your doctor, and discuss what your real risks appear to be. Perhaps you are going to be more comfortable with the risk than daily emotional concern of side effects. Discuss options other than statins that you might be more comfortable with, though the convenience of statins is evident to most patients who have used other therapies. Also, to lower cholesterol up to 10 percent, you would need to take one to two scoops of Metamucil two to three times a day.

I would suggest you target your LDL cholesterol to 100 or less. The target for those with known cardiac disease, multiple risks, or conditions linked with coronary artery disease, such as diabetes, is now an LDL of 70. This value is impossible to meet without the use of medication.

Consider asking your doctor to add CoQ10 (coenzyme Q10) to reduce the incidence of nuisance muscle aches. They are common and sometimes mistaken for the rarer but more serious rhabdomyolysis (which does mandate discontinuation of the statin drug and is associated with CPK elevation and renal failure). Be sure to have periodic liver-function monitoring despite the fact that liver dysfunction is a relatively uncommon effect for most statin patients.


© HealthDay

1Like our page
2Share
Dr-Hibberd
439
2010-12-07
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved